Alert archive / Colorado / Winter Storm Watches in 2017
Winter Storm Watch 1, NWS Pueblo, CO
NWS Pueblo, CO issued this winter storm watch at Jan 3, 2017, 4:09 AM MST for 6 counties in Colorado. It took effect at Jan 4, 2017, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 3, 2017, 4:09 AM MST (11:09 UTC)
- In effect from
- Jan 4, 2017, 5:00 AM MST
- Expired
- Jan 3, 2017, 3:10 PM MST
- In force
- Issued by
- NWS Pueblo, CO
Counties Chaffee County, CO, Conejos County, CO, Lake County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Grand Junction radar (KGJX), 193 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 11.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
846 WWUS45 KPUB 031109 WSWPUB URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PUEBLO CO 409 AM MST TUE JAN 3 2017 COZ058-060-066-068-031915- /O.NEW.KPUB.WS.A.0001.170104T1200Z-170106T0700Z/ WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- INCLUDING...CLIMAX...BONANZA...NORTH PASS...CUMBRES PASS... WOLF CREEK PASS 409 AM MST TUE JAN 3 2017 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY EVENING... THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY EVENING. * LOCATION...THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS ABOVE 10000 FEET...ELEVATIONS ABOVE 11000 FEET IN LAKE COUNTY...AND ELEVATIONS ABOVE 11000 FEET IN WESTERN CHAFFEE COUNTY. * CAUSE AND TIMING...PERIODS OF SNOW ARE EXPECTED LATE TONIGHT THROUGH THURSDAY EVENING...WITH SIGNIFICANT ACCUMULATIONS LIKELY. * SNOW ACCUMULATION...12 TO 24 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE ON WEST FACING SLOPES. * WIND...WESTERLY AT 20 TO 30 MPH WITH HIGHER GUSTS. * IMPACT...SNOW AND AREAS OF BLOWING SNOW WILL REDUCE VISIBILITY AND ROADWAYS WILL BECOME ICY AND SNOWPACKED MAKING TRAVEL DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
2 follow-up statements
662 WWUS45 KPUB 031736 WSWPUB URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PUEBLO CO 1036 AM MST TUE JAN 3 2017 COZ058-060-066-068-040200- /O.CON.KPUB.WS.A.0001.170104T1200Z-170106T0700Z/ WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- INCLUDING...CLIMAX...BONANZA...NORTH PASS...CUMBRES PASS... WOLF CREEK PASS 1036 AM MST TUE JAN 3 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY EVENING... * LOCATION...THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS ABOVE 10000 FEET...ELEVATIONS ABOVE 11000 FEET IN LAKE COUNTY...AND ELEVATIONS ABOVE 11000 FEET IN WESTERN CHAFFEE COUNTY. * CAUSE AND TIMING...PERIODS OF SNOW ARE EXPECTED LATE TONIGHT THROUGH THURSDAY EVENING...WITH SIGNIFICANT ACCUMULATIONS LIKELY. * SNOW ACCUMULATION...12 TO 24 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE ON WEST FACING SLOPES. * WIND...WESTERLY AT 20 TO 30 MPH WITH HIGHER GUSTS. * IMPACT...SNOW AND AREAS OF BLOWING SNOW WILL REDUCE VISIBILITY AND ROADWAYS WILL BECOME ICY AND SNOWPACKED MAKING TRAVEL DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
031 WWUS45 KPUB 032210 WSWPUB URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PUEBLO CO 310 PM MST TUE JAN 3 2017 COZ058-060-066-068-040615- /O.UPG.KPUB.WS.A.0001.170104T1200Z-170106T0700Z/ /O.NEW.KPUB.WS.W.0001.170104T1200Z-170106T1300Z/ WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- INCLUDING...CLIMAX...BONANZA...NORTH PASS...CUMBRES PASS... WOLF CREEK PASS 310 PM MST TUE JAN 3 2017 ...WINTER STORM WARNING IN EFFECT FROM 5 AM WEDNESDAY TO 6 AM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 5 AM WEDNESDAY TO 6 AM MST FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * LOCATION...THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS ABOVE 10000 FEET...ELEVATIONS ABOVE 11000 FEET IN LAKE COUNTY...AND ELEVATIONS ABOVE 11000 FEET IN WESTERN CHAFFEE COUNTY. * CAUSE AND TIMING...PERIODS OF SNOW ARE EXPECTED LATE TONIGHT THROUGH FRIDAY MORNING...WITH SIGNIFICANT ACCUMULATIONS LIKELY. * SNOW ACCUMULATION...12 TO 24 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE ON WEST FACING SLOPES. * WIND...WESTERLY AT 25 TO 40 MPH WITH HIGHER GUSTS. * IMPACT...SNOW AND AREAS OF BLOWING SNOW WILL REDUCE VISIBILITY AND ROADWAYS WILL BECOME ICY AND SNOWPACKED MAKING TRAVEL DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ COZ059-061-040615- /O.NEW.KPUB.WW.Y.0001.170104T1200Z-170106T1300Z/ LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- INCLUDING...LEADVILLE...ALPINE...GRANITE...ST ELMO 310 PM MST TUE JAN 3 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM WEDNESDAY TO 6 AM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 5 AM WEDNESDAY TO 6 AM MST FRIDAY. * LOCATION...LAKE COUNTY BELOW 11000 FEET...AND WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FEET. * CAUSE AND TIMING...PERIODS OF SNOW ARE EXPECTED LATE TONIGHT THROUGH FRIDAY MORNING...WITH SIGNIFICANT ACCUMULATIONS LIKELY. * SNOW ACCUMULATION...6 TO 12 INCHES. * WIND...WESTERLY AT 15 TO 30 MPH WITH HIGHER GUSTS. * IMPACT...SNOW AND AREAS OF BLOWING SNOW WILL REDUCE VISIBILITY AND ROADWAYS WILL BECOME ICY AND SNOWPACKED MAKING TRAVEL DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING... ESPECIALLY IN OPEN AREAS. && $$ COZ072>075-079>082-040615- /O.NEW.KPUB.WS.A.0002.170105T0000Z-170106T1300Z/ NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- INCLUDING...LA VETA PASS...PONCHA PASS...BLANCA PEAK...CUCHARA... STONEWALL...WESTON...SPANISH PEAKS...RYE...WOODLAND PARK... PIKES PEAK 310 PM MST TUE JAN 3 2017 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE THURSDAY NIGHT. * LOCATION...TELLER COUNTY AND THE RAMPART RANGE...THE WET MOUNTAINS...AND THE SANGRE DE CRISTO MOUNTAINS. * CAUSE AND TIMING...PERIODS OF SNOW ARE EXPECTED WEDNESDAY AFTERNOON THROUGH LATE THURSDAY NIGHT...WITH SIGNIFICANT ACCUMULATIONS POSSIBLE. * SNOW ACCUMULATION...10 TO 20 INCHES. * WIND...WESTERLY AT 20 TO 30 MPH WITH HIGHER GUSTS FOR THE SANGRE DE CRISTO MOUNTAINS. EAST TO NORTHEAST 15 TO 25 MPH FOR THE WET MOUNTAINS...TELLER COUNTY AND THE RAMPART RANGE. * IMPACT...SNOW AND AREAS OF BLOWING SNOW WILL REDUCE VISIBILITY AND ROADWAYS WILL BECOME ICY AND SNOWPACKED MAKING TRAVEL DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Jan 2, 10:56 PM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Jan 2, 10:56 PM MST, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1056 PM MST Mon Jan 2 2017 .UPDATE... Issued at 450 PM MST Mon Jan 2 2017 Updating the aviation portion of the discussion. && .SHORT TERM...(This evening through Tuesday) Issued at 151 PM MST Mon Jan 2 2017 Currently...an upper level disturbance over northern Arizona is beginning to move into western colorado this afternoon. Observations and webcams indicate light snow falling along the Continental Divide. Dry conditions are prevailing across the Plains with temperatures in the mid 50s. Gusty winds exist along the lee slopes, generally west of I-25, where gusts to 30 mph are expected. Tonight and Tuesday...the upper level disturbance embedded in westerly zonal flow aloft will move across the area tonight. This will bring an increase in snowfall to the Continental Divide through the overnight hours. Snowfall accumulations of 2 to 4 inches are expected, with locally higher amounts possible. In addition, mountain areas will see gusty winds to near 50 mph allowing for blowing and drifting snow. Expect a decrease in snowfall by Tuesday morning as the upper disturbance moves away from the area. An additional inch or two of snow will be possible during the day on Tuesday. Across the Plains, a cold front is forecast to back westward tonight bringing increased moisture and colder air to the region. Expect low stratus to fill in behind the front by morning. In addition, sounding profiles indicate patchy light freezing drizzle may be possible by morning. There could be a few slick spots during the morning commute. Clouds will hang around for most of the day and limited heating will keep temperatures from rising out of the 30s. Mozley .LONG TERM...(Tuesday night through Monday) Issued at 151 PM MST Mon Jan 2 2017 West to northwest flow aloft continues across CO Tuesday night into Wednesday. This keeps the best chance for snow confined to the higher elevations of central and south central colorado. Winds will be gusty at times in the higher elevations with jet moving overhead Wednesday afternoon and evening. Could be some areas of blowing and drifting snow. A vort lobe will shift south through the northern plains late Wednesday bringing a reinforcing cold front through the southeast plains of CO Wednesday night. Wednesday night and Thursday will likely be the best chance of snow east of the mountains with cold airmass in place, upslope flow, and warm, moist Pacific air aloft. Thursday will also feature the coldest temperatures of the week with highs in the 20s at the lower elevations. Significant differences in the models for Friday bring lower confidence in the forecast. ECMWF is progressive sweeping the elongated east to west oriented trof south across the state, while the GFS is much slower bringing the remnants of the closed low off the Oregon coast across CO Friday into Friday night. If the GFS solution verifies, could see additional snowfall across the plains Friday. Models in good agreement building a ridge over the Rocky Mountain region over the weekend and temperatures warming above normal. Stark && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1056 PM MST Mon Jan 2 2017 Cold front continues to back across the southeast plains, with current satellite imagery indicating MVFR and IFR stratus across northeastern and southeastern Colorado at this time. Will see this MVFR and IFR stratus continue to push west into COS and PUB between 07-09Z and persisting through mid morning before diminishing through the late morning and aftenroon hours. With upslope flow persiting, could see MVFR stratus redevelop through the evening hours. Latest model data continues to support VFR conditions for ALS through the period, with enough southerly wind and clouds to keep fog formation through the rest of night. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Skelly SHORT TERM...MOZLEY LONG TERM...STARK AVIATION...MW
Hazardous weather outlook, Jan 2, 6:11 PM MST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 611 PM MST MON JAN 2 2017 COZ058>089-093>099-040115- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 611 PM MST MON JAN 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TONIGHT PERIODS OF SNOW WILL FALL ALONG THE CONTINENTAL DIVIDE TONIGHT WITH NEW SNOW AMOUNTS OF 2 TO 6 INCHES BY TUESDAY MORNING. WESTERLY WINDS GUSTING TO 50 MPH AT TIMES WILL RESULT IN AREAS OF BLOWING SNOW AND POOR VISIBILITIES. TRAVEL WILL BE HAZARDOUS THROUGH THE MOUNTAIN PASSES. THE EASTERN MOUNTAIN RANGES COULD SEE A FEW SNOW SHOWERS TONIGHT. HOWEVER...ANY ACCUMULATIONS WILL BE LOCAL AND LESS THAN AN INCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODS OF BLOWING SNOW AND POOR VISIBILITIES WILL IMPACT THE MOUNTAINS TUESDAY THROUGH FRIDAY AND THEN POSSIBLY AGAIN ON SUNDAY. THE CONTINENTAL DIVIDE WILL SEE THE MOST SNOW. TRAVEL WILL BE HAZARDOUS THROUGH THE MOUNTAIN PASSES. ARCTIC AIR WILL BRING A CHANCE OF SNOW TO MOST OF SOUTHEAST COLORADO FROM LATE WEDNESDAY THROUGH FRIDAY. IT'S EARLY YET BUT IT LOOKS LIKE A FEW INCHES OF SNOW WILL BE POSSIBLE OVER A 2 TO 3 DAY PERIOD. THE ARCTIC AIR WILL BRING WELL BELOW AVERAGE TEMPERATURES TO SOUTHEAST COLORADO THURSDAY AND FRIDAY. LOOKS LIKE OVERNIGHT LOWS WILL DIP INTO THE SINGLE DIGITS WITH HIGHS ONLY IN THE TEENS AND 20S. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY TONIGHT ALONG THE CONTINENTAL DIVIDE. 50/50
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 3:10 PM MST | Winter Storm Watch | PUB | Alamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more | 19 hr |
| Jan 3, 3:10 PM MST | Winter Storm Warning | PUB | Alamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more | 64 hr |
| Jan 3, 3:10 PM MST | Winter Weather Advisory | PUB | Alamosa, Baca, Bent, Chaffee, Conejos, Costilla and 15 more | 64 hr |
Nearby
Winter Storm Watches in Colorado, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.